The Public Health Directorate is warning drug users to be vigilant following reports from Greater Manchester, which link synthetic cannabinoids sold as crystal MDMA, to several hospital admissions.
It is likely that the drugs are circulating on the Isle of Man.
Following the hospital admissions, the crystals were tested and found to contain ‘Spice’, a synthetic cannabinoid product that mimics the effects of tetrahydrocannabinol (THC), the main psychoactive component of cannabis.
Synthetic cannabinoid products are dangerous in their own right and were linked to eight deaths and multiple hospital admissions in the UK last year.
The crystallised forms of these drugs are more dangerous still and can result in severe or fatal toxicity. The crystals can vary in size and colour and may also be crushed and appear as a powder.
It may not be possible to differentiate between them and other forms of crystallised or powdered drugs. If a drug has been mixed with crystallised synthetic cannabinoid products, even tiny amounts may still be potent enough to make a user seriously ill.
Families, carers and others in contact with users should be vigilant for the signs of overdose which include: extreme aggression; manic behaviour; rigid muscles; foaming of the mouth; fast racing pulse; and shallow breathing.
The Public Health Directorate urges anyone who thinks they may have taken the drug or knows someone who begins to show symptoms to call an ambulance immediately.
Users should be extremely cautious about the sources of their drugs and should seek treatment and advice from the Drug and Alcohol Team by calling +44 1624 617889.
Any users not in contact with the Drug and Alcohol Team are urged to seek support from the team to reduce their risk of harm.